| Catalog Number |
4004C1030 |
| Medical Device Problem Codes |
Failure to Advance (2524); Difficult to Advance (2920)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
12/11/2015
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the common hepatic artery using penumbra coil 400 coils (pc400 coils).During the procedure, the physician delivered two competitor's coils into the aneurysm using a diagnostic catheter, another manufacturer's microcatheter and another manufacturer's selective catheter.The physician then removed the selective catheter and attempted to deliver a pc400 coil into the aneurysm; however, the physician had difficulty advancing the pc400 coil out of the microcatheter.The physician re-positioned the microcatheter but was still unable to advance the pc400 coil out.The pc400 coil was removed from the patient and the procedure was completed using another manufacturer's coils.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Result: the pet lock on the proximal end of the penumbra coil 400 coil (pc400 coil) pusher assembly was intact.The coil was intact with the pusher assembly, and the proximal end of the embolization coil was damaged.Conclusion: evaluation of the returned device revealed that the proximal end of the embolization coil was damaged.This type of damage typically occurs due to improper handling during use.If the pc400 is forcefully manipulated against resistance, it is likely that the coil will become offset and damaged.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation and, therefore, the root cause of the resistance mentioned in the complaint could not be determined.Penumbra coils are 100% visually and functionally evaluated during in-process testing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.